Share this:
rbhess
@rbhess

Posts: 1
Joined: Aug 11, 2018

Low heart rate after a year on Coreg/Carvedilol?

Posted by @rbhess, Sat, Aug 11 12:43pm

I've recently experienced what I presume is a change in the nature of my afib (or a change in how my meds work against it?) and I'm puzzled. I'm seeing my cardiologist in a couple days but was interested in getting some other feedback before that. I was diagnosed with a-fib a little over a year ago after several episodes of sudden, very rapid heartbeat.

So here's the problem. I've been on the Coreg for a year or so. It's seemed to work—in all that time I've never since had an episode of rapid heartbeat, and the only issue I've had is that bit of weight gain. I try to stay pretty active—-I ride a bike, I walk a lot, go hiking, etc. Definitely not a couch potato, but hardly an athlete either. Recently though, I'd noticed my heart rate seemed to be low–normally at rest it's in the 60s, but it had been down in the 50s, and I'd felt it—less energy, fatigued, a bit light headed. I monitor my BP with a home machine (pretty cheap one) which also reports pulse. And of course I take my own pulse on occasion. So I started noting this lower heart rate about a month ago, along with the associated symptoms. (including some strange, but light pains in my left chest and a feeling like I couldn't get enough air). It was worriesome, but it didn't seem to be causing any big problems. Then a couple days ago, after a pretty non-strenuous hike, I suddenly felt a "crash" afterwards… light headed, short of breath, a feeling of impending doom…. I thought it was a panic attack coming on—and probably some of it was. I called my cardiologist and they said to come in… but I never made it there. While I was driving I felt like I was about to black out—I developed some minor tunnel vision and felt a pain in my left pectoral/armpit, and a pain in my upper abdomen. Fearing a heart attack (even knowing this was unlikely) I diverted to the ER. After all the blood test and monitoring, everything came back negative–except that my heart rate almost never got out of the low 50s. Even when it spiked it never got above 60-ish, and then only for a brief time, and then went back to the 50s. It's remained there. I've been checking it and it stubbornly remains in the 50s or quickly returns to it after whatever exertion (but I'm keeping it non-strenuous entirely for the time being). I constantly feel like I have no energy, along with a very slight headache, feeling of light headedness, and general malaise. And nothing seems to consistently boost my heart rate back up. It's like it's become permanently fixed at 50-60 bpm.
Any idea of what could be going on, and why the sudden change after a year of no problems with the afib?

My medications/medical history:
Losartan Potassium 50mg once a day for borderline high BP, and my BP has been fine with that—consistently 110 – 120 over 65 – 70 and remains so.
Simvastatin 20 once a day, and my cholesterol is about 120 with excellent ratio.
Furosemide 20mg once a day as well. All of these because of family history of heart attacks, (I've never had one) and because of my own obesity (with some edema in my left lower leg).
I had bariatric sleeve surgery 5 years ago and lost 115 lbs and kept it off, though I recently put back on about 20 lbs. So my present weight is about 270, which is still too high. I work at the weight and maintain a very healthy diet. I'm committed to the success of my bariatric surgery and even lead a support group for it. The lowest weight I got to was 250, which was still not enough for me, but I view it as a work-in-progress. At any rate, my health has been good, but for the afib episodes a year ago.
At that time, my cardiologist put me on Coreg/Carvedilol 3.125mg twice a day, and Xarelto 20mg once a day.
I'm also on Protonix 40mg once a day for persistent acid reflux despite the bariatric surgery (which is apparently sometimes a common problem?)
And of course I take a baby aspirin once a day.
A couple years ago I contracted a case of cellulitis in my left leg (the one with edema of course) and it recurred twice, so about 3 months go after the last bout, an infectious disease specialist put me on Pencillin 500mg twice a day, pretty much for life.
So…. oddly enough, I ended up on MORE meds AFTER my bariatric surgery than before… usually it works the other way. But no other heart issues (in fact as a precaution with the diagnosis of afib last year, my cardiologist sent me to have a cardiac catheterization—it came back perfect, with no occlusions/blockages whatsoever in any of my coronary arteries… though one of the arteries is "small"). No diabetes or any other issues, except anxiety and depression… no longer treated for these drug-wise because of everything else I'm on, though I do see a therapist regularly.

REPLY

Please login or register to post a reply.